Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Morristown, TN

May 14, 2009Carter County, Johnson County, Unicoi County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 14, 2009, 9:39 PM EDT for Carter County, Johnson County, Unicoi County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2009, 9:39 PM EDT (01:39 UTC)
Expired
May 15, 2009, 12:30 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Carter County, TN, Johnson County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 10:30 PM EDTFLASH FLOOD6 Sw Erwin, TNSOME ROADS CLOSED AND WATER NEAR SOME HOMES, BUT NO EVACUATIONS AT THIS TIME.
May 14, 11:45 PM EDTFLASH FLOOD6 Sw Erwin, TNLAW ENFORCEMENT STARTING TO EVACUATE RESIDENTS IN SOUTHERN UNICOI COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 150139
FFWMRX
TNC019-091-171-150430-
/O.NEW.KMRX.FF.W.0004.090515T0139Z-090515T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT THU MAY 14 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ELIZABETHTON...
  JOHNSON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF MOUNTAIN CITY...
  UNICOI COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ERWIN...

* UNTIL 1230 AM EDT

* AT 933 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
  MOUNTAIN CITY TO 17 MILES SOUTHWEST OF BANNER HILL...OR ALONG A
  LINE EXTENDING FROM 6 MILES SOUTHWEST OF MOUNTAIN CITY TO 11       
  MILES NORTHEAST OF MARSHALL...MOVING SOUTHEAST AT 5 MPH. AMATEUR   
  RADIO OPERATORS REPORTED FLOODING ON THE SOUTH INDIAN CREEK...
  BETWEEN TEMPLE HILL AND FLAG POND...WITH SOME EVACUATIONS POSSIBLE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAUREL BLOOMERY...NEVA...ELK MILLS...ROAN MOUNTAIN AND TRADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3640 8174 3633 8170 3633 8182 3629 8190
      3612 8202 3609 8211 3614 8220 3612 8231
      3608 8240 3597 8250 3596 8261 3610 8260
      3615 8253 3616 8244 3622 8236 3639 8229
      3642 8224 3642 8216 3662 8181 3656 8169

$$

TG
1 follow-up statement
000 
WGUS74 KMRX 150300
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT THU MAY 14 2009

TNC019-091-171-150430-
/O.CON.KMRX.FF.W.0004.000000T0000Z-090515T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON TN-UNICOI TN-CARTER TN-
1000 PM EDT THU MAY 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
CARTER...UNICOI AND JOHNSON COUNTIES...

AT 1053 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING CONTINUED OVER PARTS OF THE WARNED AREA...ESPECIALLY ACROSS 
SOUTHERN PARTS OF UNICOI COUNTY...WHERE A FEW ROADS HAVE BEEN CLOSED 
DUE TO HIGH WATERS. HOWEVER...SO FAR NO EVACUATIONS HAVE BEEN 
REQUIRED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMPTON... 
ERWIN...ELIZABETHTON AND BANNER HILL.

DOPPLER RADAR ESTIMATED THAT AS MUCH AS 3 TO 5 INCHES OF RAIN MAY 
HAVE FALLEN THIS EVENING IN UNICOI COUNTY...AND AMOUNTS UP TO 3 
INCHES OVER PARTS OF CARTER AND JOHNSON COUNTIES. LINGERING SHOWERS
AND THUNDERSTORMS WERE WEAKENING...BUT MAY STILL PRODUCE BRIEF 
PERIODS OF LIGHT TO MODERATE RAINS IN THE WARNED AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
NEVER DRIVE INTO FLOODED AREAS. IF YOU COME TO A FLOODED OR CLOSED
ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION. IF YOU FIND YOUR CAR SUDDENLY SURROUNDED BY FLOOD
WATERS...GET OUT IMMEDIATELY AND GO TO HIGHER GROUND MOST PEOPLE WHO
DIE IN FLOODS...DIE IN THEIR CARS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

&&

LAT...LON 3640 8174 3633 8170 3633 8182 3629 8190
      3612 8202 3609 8211 3614 8220 3612 8231
      3608 8240 3597 8250 3596 8261 3610 8260
      3615 8253 3616 8244 3622 8236 3639 8229
      3642 8224 3642 8216 3662 8181 3656 8169

$$

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 14, 8:12 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 14, 8:12 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT THU MAY 14 2009

.DISCUSSION...CONSIDERING COVERAGE OF CONVECTION OVER CENTRAL
VALLEY AND SE TN...OPTED TO DO A QUICK UPDATE OF ZFPMRX...GRIDS AND
WEB PRODUCTS. CARRIED A BRIEF WINDOW OF LIKELY POPS WHERE BEST
COVERAGE WILL OCCUR OVER THE NEXT FEW HOURS. STRONG STORMS LINGER
WITH AS OF YET NO REPORTS OF HAIL...AND JUST ONE TREE DOWN IN ROANE
COUNTY.

WILL UPDATE GRIDS AND ALL WEB PRODUCTS LATE THIS SHIFT...AFTER
ACTIVITY DIES DOWN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  83  64  83  59 /  30  30  40  70  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  62  80  64  80  57 /  60  30  40  70  70
OAK RIDGE, TN                       62  82  64  81  56 /  40  40  30  70  70
TRI CITIES AIRPORT, TN              59  81  60  81  56 /  30  40  40  60  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG

In the hours before

Local storm report, May 14, 8:53 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             4 W ATHENS              35.45N 84.67W
05/14/2009  E0.75 INCH       MCMINN             TN   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL, 4 W OF ATHENS. REPORTED BY
            DISPATCH.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:19 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Knox, Loudon, McMinn and 6 more41 min
May 14, 9:05 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Knox, Loudon, McMinn and 3 more40 min
May 14, 10:39 PM EDTAreal Flood AdvisoryMRXBradley, McMinn, Meigs, Morgan, Rhea, Roane3 hr
May 14, 11:43 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
May 15, 12:29 AM EDTFlash Flood WarningMRXUnicoi3 hr
May 15, 1:27 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott63 min
May 15, 1:50 PM EDTAreal Flood AdvisoryMRXMarion3 hr
May 15, 1:57 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 15, 2:07 PM EDTAreal Flood AdvisoryMRXBlount3 hr
May 15, 2:22 PM EDTAreal Flood AdvisoryMRXPolk3 hr
May 15, 3:03 PM EDTAreal Flood AdvisoryMRXMonroe3 hr
May 15, 3:10 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier65 min
May 15, 3:23 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
May 15, 3:42 PM EDTSevere Thunderstorm WarningMRXBlount48 min
May 15, 4:27 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe63 min
May 15, 4:36 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier54 min
May 15, 5:01 PM EDTAreal Flood AdvisoryMRXLoudon, Monroe3 hr
May 15, 5:07 PM EDTSevere Thunderstorm WarningMRXMorgan68 min
May 15, 5:15 PM EDTSevere Thunderstorm WarningMRXAnderson, McMinn, Roane60 min
May 15, 5:28 PM EDTFlash Flood WarningMRXBlount, Knox, Loudon, McMinn, Monroe, Roane3 hr
May 15, 5:31 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe44 min
May 15, 5:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union61 min
May 15, 6:02 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie58 min
May 15, 6:12 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe63 min
May 15, 6:16 PM EDTSevere Thunderstorm WarningMRXMeigs, Morgan, Roane44 min
May 15, 6:22 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne39 min
May 15, 6:30 PM EDTAreal Flood AdvisoryMRXKnox2 hr
May 15, 6:35 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock40 min
May 15, 6:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox28 min
May 15, 6:47 PM EDTAreal Flood AdvisoryMRXMcMinn118 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.